MY ACNE HAS LEFT BE­HIND DARK SPOTS

Friday - - ASK THE EXPERTS -

I have se­vere acne on my cheeks. The pim­ples that erupt turn into dark spots. Please help.

AFrom your let­ter I un­der­stand that you are re­fer­ring to the dark spots left on your face by acne le­sions which you have suf­fered in the past. Med­i­cally, this con­di­tion is known as postin­flam­ma­tory hyper­pig­men­ta­tion (PIH) and can be seen as a post skin dis­ease se­quel in large num­ber of other der­ma­to­log­i­cal disor­ders as well, other than acne. Most of the suf­fer­ers of PIH are of Asian ori­gin and in­di­vid­u­als from the sub­con­ti­nent are at the high­est risk.

I usu­ally clas­sify post-acne PIH suf­fer­ers in three main groups: First group is com­posed of those who do not treat their acne timely and al­low it to dam­age the af­fected hair fol­li­cles to the ex­tent of get­ting them rup­tured and spread­ing their melanin pig­ment into the su­per­fi­cial and deeper lay­ers of skin. The sec­ond group com­prises in­di­vid­u­als who tend to poke or break their ac­tive acne le­sions. The third group is those whose acne get treated by cer­tain top­i­cal medica­ments with po­ten­tial of caus­ing a mild skin burn on the ap­plied ar­eas and there­after leav­ing these ar­eas darker in colour.

Many of the top­i­cal acne gels can cause these side-ef­fects. The risk of these side ef­fects gets fur­ther mul­ti­plied in sit­u­a­tions where the pa­tients us­ing such medica­ments also get ex­tended sun ex­po­sures while be­ing us­ing the treat­ment.

Su­per­fi­cial (Epi­der­mal) com­po­nent of PIH can usu­ally im­prove with top­i­cal treat­ments. Cer­tain su­per­fi­cial chem­i­cal peels can also prove ef­fec­tive. The real chal­lenge is posed by the deeper (der­mal) com­po­nent of PIH. This can re­spond to deep acid chem­i­cal peels, but un­for­tu­nately in Asian skin, these treat­ments are not among the safest ones be­cause they can be coun­ter­pro­duc­tive by pro­duc­ing a peel-in­duced hyper­pig­men­ta­tion on top of the ex­ist­ing pig­men­ta­tion. The lat­est op­tion for treat­ment is lasers. I would ad­vised you con­sult a re­puted der­ma­tol­o­gist for a de­tailed di­ag­no­sis.

Newspapers in English

Newspapers from UAE

© PressReader. All rights reserved.